Lightning, Sussex
- When
- September 4, 8:15 PM EST
- Where
- Sussex County, Lincoln
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Lightning struck a house in Lincoln. Its attic caught on fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck a house in Lincoln. Its attic caught on fire. A women in the house escaped unharmed. Damage to the attic was estimated at $5,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 4, 7:13 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 813 PM EDT TUE SEP 4 2001 WILL SEND OUT AN UPDATE TO CANCEL THE SVR TSTM WATCH ACROSS ALL BUT SRN NJ AND THE NRN DELMARVA. TSRA/S ALONG BOUNDARY CONTINUES TO PUSH S THROUGH SRN PARTS OF THE CWA...AND SHOULD CLEAR OUR AREA WITHIN 1 TO 2 HRS. MOST OF THE CONVECTION HAS WEAKENED WITH LOSS OF SUN...BUT HEAVY RAINFALL MAY CONTINUE TO BE A PROBLEM. KDIX WSR-88D INDICATED AN IMPRESSIVE HOOK ECHO OVER OCEAN COUNTY (WEST OF FORKED RIVER NEAR THE GARDEN STATE PKWY) EARLIER THIS EVENING...WITH KOKX INDICATING GREATER THAN 40KT ROTATIONAL SHEAR ...HOWEVER NO TORNADO REPORTS AS OF YET. .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. JAQ
NJZ007>009-PAZ062-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 PM EDT TUE SEP 4 2001 ...HEAVY RAINFALL OVER PARTS OF EAST CENTRAL PENNSYLVANIA AND NORTHWEST NEW JERSEY... AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM WITH VERY HEAVY RAINFALL OVER EASTERN NORTHAMPTON COUNTY. IN PARTICULAR...RADAR IS SHOWING RAINFALL RATES OF UP TO 2 INCHES PER HOUR JUST SOUTHEAST OF BANGOR. AS THIS THUNDERSTORM MOVES EAST DURING THE NEXT HOUR OR SO...HEAVY RAINFALL IS EXPECTED TO SPREAD INTO PARTS OF WARREN...HUNTERDON AND MORRIS COUNTIES. WITH THIS MUCH RAIN...LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE. IN ADDITION...PONDING OF WATER ON ROADWAYS MAY MAKE DRIVING HAZARDOUS. DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS...THE WATER MAY BE DEEPER THAN YOU THINK. JAQ
DEZ001-MDZ008-NJZ016-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 605 PM EDT TUE SEP 4 2001 ...HEAVY RAINFALL OVER EXTREME NORTHERN DELMARVA AND EXTREME SOUTHWEST NEW JERSEY... AT 610 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING SOUTH INTO CECIL...NEW CASTLE...AND SALEM COUNTIES. RADAR ESTIMATES RAINFALL RATES UP TO 1.5 INCHES PER HOUR WITH THESE THUNDERSTORMS...WHICH IS ENOUGH TO CAUSE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. IN ADDITION...PONDING OF WATER ON ROADWAYS MAY MAKE DRIVING HAZARDOUS. DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS...THE WATER MAY BE DEEPER THAN YOU THINK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. JAQ
DEZ001-MDZ008-NJZ016-050000- SPECIAL WEATHER STATEMENT...CORRECTED TIME NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 613 PM EDT TUE SEP 4 2001 ...HEAVY RAINFALL OVER EXTREME NORTHERN DELMARVA AND EXTREME SOUTHWEST NEW JERSEY... AT 610 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING SOUTH INTO CECIL...NEW CASTLE...AND SALEM COUNTIES. RADAR ESTIMATES RAINFALL RATES UP TO 1.5 INCHES PER HOUR WITH THESE THUNDERSTORMS...WHICH IS ENOUGH TO CAUSE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. IN ADDITION...PONDING OF WATER ON ROADWAYS MAY MAKE DRIVING HAZARDOUS. DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS...THE WATER MAY BE DEEPER THAN YOU THINK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. JAQ
DEZ001-MDZ008-NJZ007>010-012>022-025-026-PAZ060>062-067>071-050115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 820 PM EDT TUE SEP 4 2001 SEVERE THUNDERSTORM WATCH 708 HAS BEEN CANCELED FOR THE LEHIGH VALLEY...SOUTHEAST PENNSYLVANIA...AND NEW JERSEY NEAR AND NORTH OF A LINE FROM TRENTON TO MANASQUAN. THE WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES... IN NEW JERSEY... ATLANTIC...BURLINGTON...CAMDEN...CUMBERLAND...GLOUCESTER...OCEAN AND SALEM. IN DELAWARE... NEW CASTLE. IN MARYLAND... CECIL. MPD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY, NJ
825 PM EDT TUE SEP 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM READING PA 59 MPH TSTM WIND GUST
09/04/01 BERKS G51 KT REPORTED AT RDG
0340 PM READING PA WIND DAMAGE
09/04/01 BERKS MANY TREES DOWN OVER THE
WESTERN PART OF THE COUNTY.
0520 PM WEST BRANDYWINE TWP PA 1.00 INCH HAIL
09/04/01 CHESTER
0520 PM HILLSBORO TWP NJ .75 INCH HAIL
09/04/01 SOMERSET
0535 PM PRINCETON NJ WIND DAMAGE
09/04/01 MERCER LARGE LIMBS AND A COUPLE
OF LARGE TREES DOWN.
0545 PM PLAINSBORO PA WIND DAMAGE
09/04/01 MIDDLESEX MANY TREES DOWN...UP TO 3
FEET IN DIAMETER.
0600 PM UPPER FREEHOLD TWP NJ WIND DAMAGE
09/04/01 MONMOUTH A COUPLE OF TREES DOWN.
AMCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY, NJ
825 PM EDT TUE SEP 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM READING PA 59 MPH TSTM WIND GUST
09/04/01 BERKS G51 KT REPORTED AT RDG
0340 PM READING PA WIND DAMAGE
09/04/01 BERKS MANY TREES DOWN OVER THE
WESTERN PART OF THE COUNTY.
0520 PM HILLSBORO TWP NJ .75 INCH HAIL
09/04/01 SOMERSET
0530 PM WEST BRANDYWINE TWP PA 1.00 INCH HAIL
09/04/01 CHESTER
0535 PM PRINCETON NJ WIND DAMAGE
09/04/01 MERCER LARGE LIMBS AND A COUPLE
OF LARGE TREES DOWN.
0545 PM PLAINSBORO PA WIND DAMAGE
09/04/01 MIDDLESEX MANY TREES DOWN...UP TO 3
FEET IN DIAMETER.
0600 PM UPPER FREEHOLD TWP NJ WIND DAMAGE
09/04/01 MONMOUTH A COUPLE OF TREES DOWN.
AMCThe national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268868.